New Mexico, 2008

High Wind in New Mexico, March 14, 2008

March 14, 2008 · NWS ABQ · 12 events in 12 counties and zones

Strong mid level winds of 40 to 50 knots at 700 mb and 60 to 80 knots at 500 mb translated to the surface during the late morning and afternoon hours. The result was sustained west winds around 40 mph and gusts over 60 mph from the southwest mountains and lower Rio Grande valley eastward across the central and south central mountains as well as the east central and southeast plains.

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong mid level winds of 40 to 50 knots at 700 mb and 60 to 80 knots at 500 mb translated to the surface during the late morning and afternoon hours. The result was sustained west winds around 40 mph and gusts over 60 mph from the southwest mountains and lower Rio Grande valley eastward across the central and south central mountains as well as the east central and southeast plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 14, 2:21 AM MST, 9 hours 39 minutes earlier.

Area forecast discussion, Mar 14, 2:21 AM MST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
321 AM MDT FRI MAR 14 2008

CORRECT A MISPELLING IN FIRST PARAGRAPH.

.DISCUSSION...
WINDS APLENTY TODAY WITH GOOD MIXDOWN POTENTIAL FOR THE STRONG
MIDLEVEL WINDS COMBINED WITH STRENGTHENING PRESSURE GRADIENT. THE
COMBO OF STRONGEST WINDS ALOFT AND APPEAR BEST MAXIMIZED FROM GILA
REGION TO LOWER RIO GRANDE VALLEY AND SANDIAS SOUTH AND
SOUTHEASTWARD TO SE PLAINS. GRADIENT WIND LIKELY TO BE MOST IN PHASE
WITH WINDS ALOFT S OF INTERSTATE 40...SO UPGRADED ALL OF HIGH WIND
WATCH AREA TO HIGH WIND WARNING FOR TODAY WITH EXCEPTION OF QUAY
COUNTY...LARGELY DUE TO FACT THAT PRESSURE GRADIENT INDUCED WIND
DIRECTION THIS AFTERNOON TURNS MORE N OR NW...NOT AS COMPLEMENTARY
TO DIRECTION OF WINDS ALOFT TO ALLOW FOR MOST EFFICIENT MOMENTUM
MIXDOWN AND ALSO WIND ROSE DATA FOR KTCC FAVORS SW WIND AS STRONGEST
AVG WIND THIS TIME OF YEAR. E CENTRAL AND SE PLAINS ZONES MAY ONLY
SEE AN OB OR TWO OF HIGH WIND CRITERIA...BUT LONGER DURATION NEARER
THE CENTRAL MT CHAIN. PLAINS MUCH OF N AND W CENTRAL PLACED IN WIND
ADVISORIES...BUT KEPT ZONES 1 AND 2 OUT FOR NOW...THOUGH THEY WILL
BE CLOSE SO DAY SHIFT TO MONITOR THIS. LESS WIND ALL AREAS FOR
SAT...BUT PICKING UP SOME AGAIN FOR SUN...BUT FROM MORE SOUTHERLY
DIRECTION. KUDOS TO MY AVIATION/FIRE WX COUNTERPART FOR HIS GUIDANCE
IN THIS STICKY WIND FCST.

MODEL DATA STILL INDICATING PCPN SUN AND MON TO BE A BIT LESS
THAN MIGHT OTHERWISE BE EXPECTED FOR A SYSTEM OF THIS
STRENGTH...SO DECIDED TO GO GENERALLY WITH INHERITED POPS GRIDS
WITH ONLY MINOR TWEAKS. GREATER CHANGES TO TEMPS...MOSTLY ON THE
UPSIDE GIVEN THE WINDS AND APPROACH OF THIS SYSTEM. 43

&&

.AVIATION...
ISOLATED TO SCATTERED MVFR RAIN/SNOW SHOWERS ARE POSSIBLE OVER THE
NRN MOUNTAINS OVER THE NEXT 24 HOURS. STRONG SFC WINDS WILL DEVELOP
OVER THE REGION...CREATING AREAS OF BLOWING DUST AT TIMES SOUTH OF
INTERSTATE 40. WINDS WILL INCREASE OVER WRN NM AROUND 12Z AND ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN BY 15Z. IN GENERAL...EXPECT
SUSTAINED WEST WINDS OF 25KTS WITH GUSTS UP TO 35KTS IN NORTHERN NM
AND 25-40KTS WITH GUSTS UP TO 45-55KTS SOUTH OF INTERSTATE 40. PEAK
WINDS WILL OCCUR BETWEEN 18Z AND 00Z...WANING EARLY THIS EVENING. A
FEW VISIBILITY RESTRICTIONS ARE LIKELY WITHIN AREAS OF BLOWING DUST
IN THE SOUTH AND BLOWING SNOW IN THE HIGHEST TERRAIN OF THE NRN MTS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  30  58  34 /  20   5   0  10
GALLUP..........................  60  24  59  28 /   5   0   0   5
GRANTS..........................  62  24  61  30 /   0   0   0   5
GLENWOOD........................  72  32  69  37 /   0   0   0   0
CHAMA...........................  52  19  45  23 /  30  10   0  10
LOS ALAMOS......................  56  25  55  31 /  10   5   0   5
RED RIVER.......................  46  20  41  25 /  30  10   0  10
TAOS............................  51  22  51  35 /  30   5   0   5
SANTA FE........................  58  27  58  34 /   5   0   0   5
SANTA FE AIRPORT................  60  30  60  35 /   5   0   0   0
ESPANOLA........................  63  29  61  33 /   5   0   0   5
ALBUQUERQUE HEIGHTS.............  66  38  65  42 /   0   0   0   0
ALBUQUERQUE VALLEY..............  67  37  67  40 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  66  36  65  41 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  65  37  66  41 /   0   0   0   0
SOCORRO.........................  76  37  71  42 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  61  29  61  35 /   0   0   0   0
MORIARTY/ESTANCIA...............  64  32  62  36 /   0   0   0   0
CARRIZOZO.......................  74  39  69  44 /   0   0   0   0
RUIDOSO.........................  66  37  61  41 /   0   0   0   0
RATON...........................  60  26  56  32 /  20   0   0  10
LAS VEGAS.......................  60  28  58  34 /   5   0   0  10
ROY.............................  62  32  57  38 /   5   0   0  10
CLAYTON.........................  68  31  57  34 /   5   0   0  10
SANTA ROSA......................  76  37  67  44 /   5   0   0   5
TUCUMCARI.......................  75  35  67  42 /   5   0   0   5
FORT SUMNER.....................  78  36  66  45 /   0   0   0   5
CLOVIS..........................  77  36  68  42 /   0   0   0   5
PORTALES........................  79  37  69  44 /   0   0   0   5
ROSWELL.........................  83  43  75  47 /   0   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ104>109.

WIND ADVISORY FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ003>009-013.

HIGH WIND WARNING FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ010>012-014>021-026.

&&

43/46
Hazardous weather outlook, Mar 14, 5:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAR 14 2008

NMZ001>021-026-151200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT FRI MAR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE SUBSTANTIALLY ACROSS THE FORECAST AREA THROUGH
THE MORNING AND EARLY AFTERNOON WITH THE STRONGEST WINDS DEVELOPING
ALONG AND SOUTH OF INTERSTATE 40 IN THE CENTRAL MOUNTAINS AND
EASTERN PLAINS WHERE DAMAGING WIND GUSTS BETWEEN 60 AND 75 MPH WILL
BE POSSIBLE IN SOME LOCALES. BLOWING DUST WILL VERY LIKELY REDUCE
VISIBILITIES SHARPLY AT TIMES...ADDING TO THE HAZARDOUS TRAVEL
CONDITIONS. IN ADDITION...LOW RELATIVE HUMIDITIES WILL COMBINE WITH
THE STRONG WINDS CREATING CRITICAL FIRE WEATHER CONDITIONS ONCE
AGAIN ALONG AND SOUTH OF INTERSTATE 40 AS WELL AS MOST OF THE
NORTHEAST PLAINS REGION. WINDS WILL DIMINISH BELOW CRITICAL VALUES
MOST AREAS LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

INCREASING CHANCES FOR PRECIPITATION WILL DEVELOP DURING THE SUNDAY
THROUGH TUESDAY PERIOD AS A STRONG UPPER LEVEL DISTURBANCE
APPROACHES. AREAS OF WINTRY PRECIPITATION WILL BE POSSIBLE IN SOME
AREAS OF NORTHERN AND WESTERN NEW MEXICO DURING THIS TIME FRAME.
THERE ARE INCREASING INDICATIONS THOUGH THAT THE PRECIPITATION WILL
BE RATHER SPOTTY RATHER THAN WIDESPREAD.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

52

Event by event

12 high wind. Local standard time, as filed.

High Wind, Sandia/Manzano Mountains

When
March 14, 12:00 PM MST to 3:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Park/Forest Service

High Wind, Southwest Mountains/Upper Gila Region

When
March 14, 12:00 PM MST to 3:00 PM MST
Where
Southwest Mountains/Upper Gila Region forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Park/Forest Service

High Wind, Lincoln County High Plains/Hondo Valley

When
March 14, 2:00 PM MST
Where
Lincoln County High Plains/Hondo Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter

High Wind, Guadalupe Mountains of Chaves County

When
March 14, 2:00 PM MST
Where
Guadalupe Mountains of Chaves County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter

High Wind, Central High Plains/Estancia Valley County

When
March 14, 2:07 PM MST
Where
Central High Plains/Estancia Valley County forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
ASOS

High winds blew down a large sign at a travel center. The sign struck a parked vehicle.

High Wind, Capitan/Northern Sacramento Mountains

When
March 14, 2:10 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS

High Wind, Conchas Lake/Guadalupe

When
March 14, 2:30 PM MST
Where
Conchas Lake/Guadalupe forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter

High Wind, Lower Rio Grande Valley

When
March 14, 2:30 PM MST
Where
Lower Rio Grande Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter

High Wind, De Baca

When
March 14, 2:30 PM MST
Where
De Baca forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter

High Wind, Curry

When
March 14, 4:00 PM MST to 6:00 PM MST
Where
Curry forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager

High Wind, Roosevelt

When
March 14, 4:00 PM MST to 6:00 PM MST
Where
Roosevelt forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager

High Wind, Chaves County Plains

When
March 14, 4:00 PM MST to 5:00 PM MST
Where
Chaves County Plains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76457, 76459, 76463, 76464, 75704, 76462, 76458, 76460, 76461, 76465, 76466, 76467.